Tennessee, 2018Flood in Tennessee, September 23, 2018
September 23, 2018 · NWS OHX · 1 event in 1 county or zone
Widespread rain and a few thunderstorms affected much of Middle Tennessee during the morning hours on September 23. One report of minor flooding was received in Williamson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread rain and a few thunderstorms affected much of Middle Tennessee during the morning hours on September 23. One report of minor flooding was received in Williamson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 23, 8:54 AM CST, 6 minutes earlier.
Area forecast discussion, Sep 23, 8:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
954 AM CDT Sun Sep 23 2018
.UPDATE...
FOR MORNING DISCUSSION.
&&
.DISCUSSION...
At mid morning, showers with a few rumbles of thunder covered much
of the Mid State. Breaks in the rain were noted around Manchester
and McMinnville in the southeast as well as Dover in the
northwest.
The showers were occurring along a stalled frontal boundary that
has been over the area since Friday. Rainfall totals have been
mainly in the 0.5 to 1.5 inch range, but some locations in
southern Maury, Lawrence, and Wayne have had more than 6 inches.
Rainy conditions are expected to continue with a stream of deep
moisture from the western Gulf coming up across the frontal zone.
Showers will be most widespread across the northwest half ot he
area through the day, although there will be a few breaks in the
rain during the afternoon. The better chance for thunderstorms
will be on the warm side of the front, over the southeast half. We
had a few strong to marginally severe cells yesterday. Today, the
strong storm potential looks lower with thicker cloud cover and
less heating. If any strong storms occur today, the Plateau will
be the main location with capes near 1000 J/kg at mid afternoon.
Generally, we expect instability to contribute to enhanced heavy
downpours. If any locations get hit multiple times by the heavy
downpours, flash flooding could develop. Since the potential looks
very localized, we do not need a Flash Flood Watch at this time.
We have issued a Hydrologic Outlook with more details about the
heavy rainfall potential through the next few days.
Highs today will be in the 70s, except maybe a few lower 80s in
the slightly less rainy southeast counties.
&&
.AVIATION...
12Z TAF DISCUSSION.
BNA/MQY/CKV/CSV...Surface boundary has moved south of Middle
Tennessee this morning. However, an inverted 850 mb trough
situated just to our northwest is providing the focus for ongoing
precipitation. The heaviest and longest-lasting rain will occur to
the north and west of Nashville. Eastern and southern portions of
the mid state will experience less rain today and tonight and
generally better ceilings owing to slightly less moisture. There
is a small chance of thunderstorms with this system, but the
chance is so low that the TAF's will only mention RA. Look for
gradually improving ceilings later today and overnight all
terminals.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......13
AVIATION........08
Hazardous weather outlook, Sep 23, 4:08 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
508 AM CDT Sun Sep 23 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-241015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
508 AM CDT Sun Sep 23 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
Flash flooding may become an issue as some areas have already
received 2 to 6 inches of rain since Friday. An additional 1 to 2
inches is possible today and tonight, and while there is low
confidence on the exact location of the heaviest rain, training
storms will increase the flooding risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The atmosphere is expected to become slightly more unstable on
Monday and Tuesday. More widespread thunderstorms may occur, a
few of which could become strong with gusty winds.
The current wet period will last through Wednesday, and so the
ongoing threat of flooding remains. Rainfall totals from Sunday
through Wednesday are expected to range from more than 1 inch along
the Cumberland Plateau to in excess of 4 inches around Clarksville,
Waverly and Land-between-the-Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may become necessary for rainfall measurements
and flooding reports today through Wednesday.
Flood, Williamson
- When
- September 23, 9:00 AM CST to 10:00 AM CST
- Where
- Williamson County, 2.61 mi W of Duplex
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.753, -86.897
Spring Hill Police Department tweeted that Duplex Road was closed due to flooding where it was under construction between Cochran Trace Drive and Baker Springs Lane.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, September 23 to 25, 20181 death · $155,000 · 22 events
- High Surf in Florida, September 23, 20181 death · 1 event
- Flash Flood and Flooding in West Virginia, September 23 to 28, 2018$21,000 · 13 events
- Flash Flooding and Flooding in Puerto Rico, September 23, 201816 events
- Flooding in Virginia, September 23 to 24, 201810 events
- Flash Flooding and Debris Flow in Kentucky, September 23, 2018$6,000 · 3 events
- Flooding in Minnesota, September 23 to 27, 20182 events
- Flooding in Kentucky, September 23, 2018$3,000 · 2 events
- Waterspout in Gulf of Mexico, September 23, 20181 event
- Flash Flood in North Carolina, September 23, 2018$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786750.